Re: Can any one help?
Hi restless. You must have caught us at a time when everyone is quite busy. I don't know specific things about pediatric thyroid disease, but can perhaps help you with the basics.
You don't mention how your daughter was diagnosed. If you have copies of the blood test results, please post them here along with the lab's normal ranges. Since her doctor put her on 75 mcg of Synthroid/day, the blood tests must have indicated hypothyroidism. I don't know if she is seeing a general pediatrician for this care, but you may want to consider seeing a Pediatric Endocrinologist -- a specialist who would be more knowledgeable about your daughter's condition and the most current treatment options.
Synthroid is a synthetic form of T4, a thyroid hormone that our body's produce and that we all need in order to balance our metabolism. When our thyroid gland produces too little hormone, we can become overweight, have pain during walking or exertion, carpal tunnel-type symptoms, fatigue, depression, mood swings, an inability to think clearly, etc. It is common to be misdiagnosed if a doctor only focuses on one of these symptoms and does not check the thyroid blood levels. But, with diagnosis and appropriate treatment, one can return to "normal" within several months to a year.
There is some discussion as to whether Paxil interferes with thyroid treatment. Please be sure to discuss with the doctor if your daughter should discontinue this medication while on Synthroid. If her depression is caused by thyroid disease, it should improve as her hormone levels return to normal.
One of the symptoms of hypothyroidism is heavy bleeding during menstruation, so it is likely that the Synthroid will help her with this once she is balanced. It takes 4-6 weeks for the body to fully adjust to a dosage change (or, in this case, the start of medication), so her comfort level may vary over the next month or so. During that time, she may have symptoms of hypothyroidism, hyperthyroidism or a combination of both. The doctor should re-test her every 1-2 months after a dosage change and adjust the medication accordingly until she stops having symptoms and her blood levels level out.
If you've not yet had a chance, read through our Information Archive thread. It includes many useful articles and links, plus lists of hypothyroid (1/5/01) and hyperthyroid (5/6/01) symptoms.
<A HREF="http://www.healthboards.com/ubb/Forum118/HTML/000005.html" TARGET=_blank>http://www.healthboards.com/ubb/Forum118/HTML/000005.html</A>
Please post back and let us know how she's doing.